Alert archive / South Dakota / High Wind Warnings in 2022
High Wind Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this high wind warning at May 30, 2022, 2:40 AM CDT for 10 counties in South Dakota. It was in force for 104 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 2:40 AM CDT (07:40 UTC)
- Expired
- May 30, 2022, 4:24 AM CDT
- In force
- 104 min
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 3:34 AM CDT | HAIL 1 | 2 Ese Yankton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
550 WWUS73 KFSD 300740 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 240 AM CDT Mon May 30 2022 SDZ050-057>060-063>065-068-069-301200- /O.NEW.KFSD.HW.W.0006.220530T0740Z-220530T1200Z/ Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- Hutchinson-Bon Homme-Yankton- 240 AM CDT Mon May 30 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT THIS MORNING... * WHAT...Northeast winds 35 to 40 mph with gusts in excess of 70 mph. * WHERE...Gregory, Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, Hutchinson, Bon Homme and Yankton Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...Until 7 AM CDT this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strong, damaging winds are developing with a wake low behind the departing line of severe storms. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
1 follow-up statement
814 WWUS73 KFSD 300924 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 424 AM CDT Mon May 30 2022 SDZ050-057>060-063>065-068-069-301030- /O.CAN.KFSD.HW.W.0006.000000T0000Z-220530T1200Z/ Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- Hutchinson-Bon Homme-Yankton- 424 AM CDT Mon May 30 2022 ...HIGH WIND WARNING IS CANCELLED... Strong winds in response to a wake low did not develop as anticipated early this morning. Therefore, the high wind warning has been cancelled. $$ IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-070-071-301730- /O.NEW.KFSD.WI.Y.0022.220530T1700Z-220531T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Union- 424 AM CDT Mon May 30 2022 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of east central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Flandreau Santee Sioux Tribal Nation. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at May 30, 12:18 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 30, 12:18 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1218 AM CDT Mon May 30 2022 .SHORT TERM...(This Evening through Monday) Issued at 220 PM CDT Sun May 29 2022 The main concerns center around the severe weather threat over roughly the next 36 hours. The driving force behind this continued threat for severe weather is an upper level low pressure that is expected to deepen over the central and northern Rockies tonight, then drift into central SD and northeast ND through Monday night. This will aid in backing the low to mid level flow through Monday afternoon which will keep instability in place through this period. Thunderstorm development is still expected to occur later, likely 7- 9pm for the initial development. Capping is just too strong with the thick mid level deck of clouds. There will be a small window before we decouple after sunset when a few very strong updrafts could develop, likely near northeast NE into southeast SD. CAPE values around 2500 J/kg will be likely with a strong and balanced shear profile from about 900 mb to 200 mb. The lowest few hundred feet may see questionable shear but if a few supercells can develop they would likely be able to sort of create their own environment to some extent, thus leading to the potential for a couple of tornadoes. Along with this threat will come a chance for hail to around tennis ball size and wind gusts to 70 mph with a nice pool of dry air from 700 mb to 500 mb. After the initial development in the area between about 0-3z timing become very difficult with strong southwest flow aloft and frequent pieces of energy wrapping northward. It does look like after about 9z much of northwest IA, northeast NE and far southeast SD will see much more isolated activity as a stronger piece of energy wraps north. So for now leaning towards the highest severe potential from about 1z to 9z. Monday will be a very interesting and potentially dangerous severe weather day. In the morning stronger backed flow in the low levels will likely drive shower and thunderstorm development in central SD. While shear is not very impressive there will be plenty of elevated instability to support a few hailers near and west of the James River through the morning. Near and shortly after 18z the low continues to deepen and lift north which will swing the dry slot northeast and significantly increase shear. With such strong forcing we may not need to wait until late afternoon to break the cap and significant updrafts could begin to develop as early as 17-18z, depending mostly on the timing of the low lifting north. With the combination of CAPE values near 2000 J/kg and deep, strong shear updrafts should rotate pretty quickly and a few tornadoes will be possible. Not out of the question to see a stronger tornado with the higher threat of this near and east of Interstate 29. The next 36 hours will definitely be an important time to keep up to date on the weather. Outside of the severe threat far eastern SD, southwest MN and northwest IA may need a wind advisory with very strong winds in the lowest 1 to 1.5 km. Gusts may be around 45 mph at times. .LONG TERM...(Monday Night through Sunday) Issued at 220 PM CDT Sun May 29 2022 Monday night should see the severe threat diminish pretty quickly with parts of northwest IA remaining in some more unstable air potentially through mid evening. Otherwise a strong and deep westerly flow will develop and usher in some cooler conditions. Lows likely in the 50s. Tuesday will see smaller chances for showers near highway 14 mainly in the morning. Otherwise breezy conditions with gusts around 25 mph through the day. Wednesday into next weekend still showing a cooler pattern with mostly below normal temperatures and only smaller chances for showers and thunderstorms. The warmest day looks to be Friday as deeper westerly flow develops. This may be the only day above normal through this period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1217 AM CDT Mon May 30 2022 Latest radar imagery shows showers and storms blossoming across the region ahead of an advancing upper level low. As alluded to in the previous discussion, believe the best chances for seeing impacts remain during the 7-11z timeframe, with any thunderstorm capable of causing cigs and vsbys to briefly be reduced to MVFR levels. Outside of any thunderstorm, should see VFR conditions largely prevail. Will likely see a lull in activity near daybreak through mid- morning, with yet another round of showers and storms possible late tomorrow morning through afternoon. However, confidence in exact timing and location still remain rather low, as development will largely depend on the track of the upper level low tonight. So, have opted to only include mention in PROB30 group for the time being. Aside from this, look for SE/S winds to quickly increase after daybreak, with gusts between 30 to 40 KT possible through the evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...SST
Hazardous weather outlook, May 29, 9:10 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 910 PM CDT Sun May 29 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-310215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 910 PM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Another round of strong to severe thunderstorms is expected to impact the area during the overnight period. While exact location details are uncertain, it appears that storms will be capable of producing hail up to tennis ball size and wind gusts to 70 mph. In addition to this, can't rule out the possibility of seeing a few isolated tornadoes occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday Yet another round of strong to severe storms remains likely for Monday afternoon and evening. Specific timing and location details are uncertain, though this activity is more likely to develop earlier in the day, with the threat diminishing by midnight Monday night. All modes of severe weather are possible, including a few tornadoes, very large hail, damaging winds, and perhaps localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:24 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 36 min |
| May 29, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| May 29, 11:16 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 44 min |
| May 29, 11:52 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 38 min |
| May 29, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 47 min |
| May 30, 12:22 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 23 min |
| May 30, 12:26 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 49 min |
| May 30, 12:45 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 45 min |
| May 30, 12:49 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Hutchinson, Lake, McCook and 2 more | 41 min |
| May 30, 1:01 AM CDT | Tornado Warning | FSD | Yankton | 29 min |
| May 30, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 19 min |
| May 30, 1:23 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 37 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, McCook, Miner, Minnehaha, Moody | 32 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Hutchinson, Turner, Yankton | 32 min |
| May 30, 1:37 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union | 23 min |
| May 30, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 34 min |
| May 30, 1:58 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 47 min |
| May 30, 1:58 AM CDT | Tornado Warning | FSD | Lincoln | 32 min |
| May 30, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 45 min |
| May 30, 2:05 AM CDT | Tornado Warning | FSD | Minnehaha | 25 min |
| May 30, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 26 min |
| May 30, 4:24 AM CDT | Wind Advisory | FSD | Aurora, Bon Homme, Brookings, Charles Mix, Clay, Davison and 13 more | 19 hr |
| May 30, 8:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 30 min |
| May 30, 8:38 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 11 min |
| May 30, 8:55 AM CDT | River Flood Warning | FSD | Davison, Hanson | 66 days |
| May 30, 11:31 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 10 min |
| May 30, 12:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 7 min |
| May 30, 12:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 50 min |
| May 30, 1:04 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 41 min |
| May 30, 1:20 PM CDT | Tornado Warning | FSD | Lake, McCook, Miner | 25 min |
| May 30, 1:48 PM CDT | Tornado Warning | FSD | Lake, McCook | 27 min |
| May 30, 2:13 PM CDT | Tornado Warning | FSD | Lake, Minnehaha, Moody | 47 min |
| May 30, 2:19 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury, Lake | 26 min |
| May 30, 2:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 31 min |
| May 30, 2:48 PM CDT | Tornado Warning | FSD | Brookings | 27 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 24 min |
| May 30, 3:14 PM CDT | Tornado Warning | FSD | Minnehaha | 31 min |
| May 30, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 30 min |
| May 30, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Lincoln, McCook, Minnehaha, Turner | 24 min |
| May 30, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 28 min |
| May 30, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 24 min |
| May 30, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 38 min |
| May 30, 6:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 29 min |
Nearby
High Wind Warnings in South Dakota, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.